Vermont, 2009Damaging Winds in Vermont, August 19, 2009
August 19, 2009 · NWS BTV · 2 events in 1 county or zone
A weak cold front, supported by an energized mid-level disturbance, moved into a moderately unstable air mass across southwest Vermont during the afternoon of August 19th. Scattered thunderstorms developed across southern Vermont with one isolated severe thunderstorm that produced wind damage in the form of downed branches and power lines in the vicinity of Castleton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front, supported by an energized mid-level disturbance, moved into a moderately unstable air mass across southwest Vermont during the afternoon of August 19th. Scattered thunderstorms developed across southern Vermont with one isolated severe thunderstorm that produced wind damage in the form of downed branches and power lines in the vicinity of Castleton.
Fatal automobile accident along Route 4 in Mendon (Rutland county) during a severe thunderstorm at 327pm. Vermont State Police characterize fatal automobile accident weather related.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 19, 12:30 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 19, 12:30 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT WED AUG 19 2009
.SYNOPSIS...
A WEAK COLD FRONT WILL EXIST ACROSS THE NORTH COUNTRY AND COULD BE
THE FOCUS FOR A FEW SHOWERS OR THUNDERSTORMS. OTHERWISE...EXPECT A
GOOD DEAL OF SUNSHINE AND TEMPERATURES IN THE 80S. ANOTHER CHANCE
OF SHOWERS AND STORMS WILL EXIST LATE THURSDAY INTO THURSDAY NIGHT
WITH THE BEST CHANCE FOR SHOWERS AND STORMS FRIDAY AFTERNOON AND
NIGHT AS AN UPPER LEVEL TROUGH OF LOW PRESSURE MOVES IN FROM THE WEST.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1046 AM EDT WEDNESDAY...COMPOSITE RADAR LOOP SHOWING SOME
SCATTERED RAIN SHOWERS ACROSS THE REGION...AS A WEAK FRONTAL
BOUNDARY MOVES SLOWLY SOUTH ACROSS THE NORTHERN CHAMPLAIN VALLEY
AND THE ADIRONDACKS. DRIER AIR WORKING INTO THE SAINT LAWRENCE
VALLEY...AS DEW POINTS THERE HAVE DROPPED INTO THE LOWER 60S. WILL
UPDATE THE ZONE FORECASTS TO REMOVE THE MENTION OF SHOWERS AND
THUNDERSTORMS FROM THE SAINT LAWRENCE VALLEY ZONES...AS WEAK
FRONTAL BOUNDARY HAS MOVED EAST OF THERE...BUT WILL LEAVE UP
SLIGHT CHANCE POPS ELSEWHERE.
SOME DRYING TONIGHT AS BOUNDARY PUSHES JUST SOUTH OF OUR AREA
ALONG WITH COOLER TEMPERATURES. STILL LOOKING AT FOG DEVELOPMENT
MAINLY EAST OF THE GREEN MOUNTAINS.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
AS OF 330 AM EDT WEDNESDAY...UPPER TROUGH DIGGING INTO THE UPPER
MIDWEST ON THURSDAY WILL EVENTUALLY MOVE SLOWLY INTO THE REGION ON
FRIDAY. FEEL THURSDAY WILL NOT BE A BAD DAY AS PRECIPITATION
SHOULD BE MAINLY TIED TO THE UPPER TROUGH AXIS/COLD FRONT WHICH
WILL BE WELL TO OUR WEST. INSTABILITY WILL BE OVER THE AREA...BUT
FORCING SHOULD BE WEAK. BOUNDARY TO OUR SOUTH WILL HELP INITIATE
CONVECTION SO HAVE INCLUDED A CHANCE OVER OUR SOUTHERN AREAS...BUT
FEEL ANY OF THIS PRECIPITATION WILL NOT MOVE NORTH UNTIL FRONT
LIFTS NORTH THURSDAY EVENING. AREA GETS INTO THE WARM SECTOR LATE
THURSDAY NIGHT...SO PRECIPITATION WILL BE NORTH OF THE AREA AND
THEN WITH SLOW MOVING UPPER TROUGH COMING IN LATE FRIDAY...THERE
SHOULD BE A WINDOW OF DRY WEATHER FRIDAY MORNING ALONG WITH SOME
SUNSHINE. FLOW PATTERN WILL BE BRINGING IN HIGHER DEW POINTS ALONG
WITH PRECIPITABLE WATER VALUES GREATER THAN 2 INCHES. AS A
RESULT...SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY FRIDAY
AFTERNOON AND WILL HAVE TO MONITOR THE POTENTIAL FOR HEAVY RAIN AS
SLOW MOVING TROUGH WILL NOT MOVE EAST OF THE AREA UNTIL THE
WEEKEND. WARMER 850 MB TEMPERATURES WILL RETURN ON FRIDAY WITH
HIGH TEMPERATURES IN THE 80S ONCE AGAIN ALONG WITH DEW POINTS IN
THE 65 TO 70 DEGREE RANGE FOR HIGHER HUMIDITIES.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 300 AM EDT WEDNESDAY...HAVE CONTINUED TO GO WITH LIKELY
POPS FOR FRIDAY NIGHT AS UPPER TROF PUSHES EAST FROM THE GREAT
LAKES REGION. STILL LOOKS LIKE THERE IS POTENTIAL FOR SOME HIGH
RAINFALL TOTALS WITH GOOD STREAM OF MOISTURE FROM THE GULF FOR
THAT FROPA. TIMING OF HURRICANE BILL TRAVELING NORTH AND EAST MAY
INFLUENCE THE TIMING OF ACTUAL FROPA. CONDITIONS WILL IMPROVE
DURING THE DAY SATURDAY AS UPPER TROF LIFTS NORTH AND AWAY FROM
THE REGION. THEN IT LOOKS LIKE SUNDAY AND MONDAY WILL REMAIN DRY
AS SURFACE HIGH PRESSURE RIDGES INTO THE AREA AND UPPER LEVEL
FLOW BECOMES MORE PROGRESSIVE AND ZONAL. FOR NOW LOOKS LIKE THERE
WILL BE ANOTHER CHANCE FOR SHOWERS TOWARDS THE MIDDLE AND END OF
NEXT WEEK AS ANOTHER UPPER LEVEL TROF MOVES INTO AND ACROSS THE
REGION.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
THROUGH 18Z THURSDAY...SFC CD FNT AND MID LVL ENERGY MVG ACRS
CHMPL VLY ATTM. ISOLD/SCT TRW PSBL ALG/SE OF KMPV-KRUT LINE THRU
21-22Z...OTHERWISE VFR. TNGT-18Z THU...VFR EXCEPT LOCAL IFR IN
OVERNIGHT PATCHY FOG AT KSLK/KMPV
THURS NIGHT THROUGH SATURDAY...PERIODS OF MVFR IN
SHRA/TSRA. SUNDAY...VFR.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...EVENSON
NEAR TERM...EVENSON/WGH
SHORT TERM...EVENSON
LONG TERM...NEILES
AVIATION...NEILES/SLW
Hazardous weather outlook, Aug 19, 2:43 AM EST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
343 AM EDT WED AUG 19 2009
NYZ026>031-034-035-087-VTZ001>012-016>019-200745-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
343 AM EDT WED AUG 19 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A TIME PERIOD TO MONITOR
WILL BE THE FRIDAY AFTERNOON THROUGH SATURDAY TIME FRAME AS A SLOW
MOVING UPPER LEVEL TROUGH AND ITS ASSOCIATED COLD FRONT WILL BE
MOVING ACROSS THE AREA. THESE FEATURES WILL BE ENHANCING THE
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AND WITH A DEEP AMOUNT OF
MOISTURE IN PLACE...THE POTENTIAL FOR HEAVY RAIN WILL EXIST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
EVENSON
Thunderstorm Wind, Rutland
- When
- August 19, 1:40 PM EST
- Where
- Rutland County, 2 mi E of Bomoseen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 43.650, -73.160
Branches and power lines downed by thunderstorm winds along Eaton Hill road.
Thunderstorm Wind, Rutland
- When
- August 19, 1:41 PM EST
- Where
- Rutland County, 3.3 mi ENE of Castleton
- Measured
- 50 kt (58 mph) estimated gust
- Deaths
- 0 direct, 2 indirect
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 43.640, -73.120
A few branches and power lines downed by thunderstorm winds across Belgo road in Castleton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Illinois, August 19 to 20, 200922 injured · $25 million · EF3 · 37 events
- Tornado in Indiana, August 19, 2009$1.5 million · EF2 · 1 event
- Tornadoes and Damaging Winds in Minnesota, August 19, 2009$900,000 · EF1 · 10 events
- Flash Flooding and Hail in Kansas, August 19 to 20, 2009$650,000 · 1.75 in hail · 29 events
- Tornadoes and Flood in Illinois, August 19, 2009$215,000 · EF1 · 10 events
- Tornadoes and Damaging Winds in Iowa, August 19, 2009$180,000 · EF1 · 4 events
- Flash Flooding and Hail in Oklahoma, August 19 to 20, 2009$142,000 · 2 in hail · 27 events
- Tornado and Flash Flood in Missouri, August 19, 20091 injured · $28,000 · EF1 · 23 events
- Tornadoes and Heavy Rain in Iowa, August 19, 2009$139,000 · EF0 · 7 events
- Damaging Winds in Indiana, August 19, 2009$115,000 · 60 kt wind · 8 events
- Damaging Winds and Lightning Strike in Indiana, August 19, 20091 injured · $44,000 · 57 kt wind · 14 events
- Hail and Damaging Winds in Oklahoma, August 19 to 20, 2009$70,000 · 2.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181474, 181471.